Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 67, NWS Buffalo, NY

July 19, 2020

NWS Buffalo, NY issued this small craft advisory at Jul 19, 2020, 4:49 AM EDT. It took effect at Jul 19, 2020, 11:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2020, 4:49 AM EDT (08:49 UTC)
In effect from
Jul 19, 2020, 11:00 AM EDT
Expired
Jul 19, 2020, 9:51 PM EDT
In force
11 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

709 
WHUS71 KBUF 190849
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
449 AM EDT Sun Jul 19 2020

LEZ040-041-191800-
/O.NEW.KBUF.SC.Y.0067.200719T1500Z-200720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
449 AM EDT Sun Jul 19 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
11 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 11 AM this morning to 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
4 follow-up statements
537 
WHUS71 KBUF 191425
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1025 AM EDT Sun Jul 19 2020

LEZ040-041-192230-
/O.CON.KBUF.SC.Y.0067.200719T1500Z-200720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1025 AM EDT Sun Jul 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening. The highest waves will be
  late this afternoon and this evening.
 
* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
570 
WHUS71 KBUF 192055
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
455 PM EDT Sun Jul 19 2020

LEZ040-041-200300-
/O.CON.KBUF.SC.Y.0067.000000T0000Z-200720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
455 PM EDT Sun Jul 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
340 
WHUS71 KBUF 192317
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
717 PM EDT Sun Jul 19 2020

LEZ040-041-200300-
/O.CON.KBUF.SC.Y.0067.000000T0000Z-200720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
717 PM EDT Sun Jul 19 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
192 
WHUS71 KBUF 200151
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
951 PM EDT Sun Jul 19 2020

LEZ040-041-200300-
/O.CAN.KBUF.SC.Y.0067.000000T0000Z-200720T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
951 PM EDT Sun Jul 19 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below small craft advisory criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 19, 4:26 AM EDT, 23 minutes earlier.

Area forecast discussion, Jul 19, 4:26 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
426 AM EDT Sun Jul 19 2020

.SYNOPSIS...
Very hot and humid for one day before a cold front brings showers
and storms across the region late this afternoon into tonight.
Drying associated with high pressure builds back in across the
region for the start of the new work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Warm and muggy early this morning as the lower Great Lakes has
settled into a brief period of mid summer warm sector living. Big
show for convection currently is with MCS extending from southwest
WI into Upper Michigan and to east end of Lake Superior. Weaker
convection is tracking across Ottawa Valley and spotty very elevated
showers are drifting across southeast Lower Michgian and southern
Lake Huron.

For this morning expect mostly sunny skies with just a small risk of
brief sprinkle over far western NY as the moisture advection driving
showers over Lake Huron moves east. Appears that tail of convection
to the north of Lake Ontario will miss North Country. Heat will
build quickly as the warm air is already here aloft with widespread
H85 temps on the 00z soundings in the region already 20c or higher.
Lower elevations will reach the lower to mid 90s, warmest from ROC
east to FZY, with dangerous heat index values in the upper 90s to
around 100. Heat advisory remains in effect. Highs across the higher
terrain will top out in the upper 80s. In addition to the heat, will
be windy with wind gusts up to 30 mph over much of the region and as
high as 40 mph due to enhanced wind (240 direction) off Lake Erie in
corridor from Buffalo and Niagara Falls to Rochester.

Mid to late afternoon, the focus on ongoing heat will start to turn
to potential for developing showers and thunderstorms. Based on
shear and instability upstream, current MCS should not just fall
apart, but looks like it will track generally north of Lake Ontario.
However, various CAMS including many recent HRRR runs indicate
southern edge of the MCS and/or another MCS developing farther to
its south could start to approach our area from anywhere from
Ontario west of the Niagara Peninsula to northern Ohio late
this afternoon. Though waters of Lake Erie remain mighty warm,
stiff SW flow off Lake Erie will have some stabilizing impact on
approaching storms, but it is unclear if it would completely
diminish them. Additionally, even ahead of this potential MCS,
could also see at least isold showers and thunderstorms develop
over southwest NY and maybe in the southeast Lake Ontario region
due to lake breeze convergence zone though stronger winds will
limit convergence than what would typically occur and it may
just be too capped for any initial convection well out ahead of
stronger pre- frontal trough boundary. No matter the model or
CAM looked at, it does look like they agree on a 2-4 hour window
for at least scattered showers and thunderstorms centered on
early evening over WNY, and toward later evening over North
County.

Given potential instability and shear profiles, with MLCAPES at
least 1500J/kg and 0-6km shear over 40 kts/0-1km shear 25 kts,
SPC continues to highlight entire area in a slight risk with
damaging winds the primary threat. Heavy rain also remains a
concern with precipitable water values surging to over 2" and
shorter corfidi vectors pointing to potential for training
storms. The potential for severe weather and heavy rain will
fade by late evening as instability wanes and pre- frontal
trough moves through, but scattered showers and a few
thunderstorms will linger through the night.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Shower activity will come to an end Monday with much of the day
then remaining dry. It will be a cooler day compared to the
very hot day Sunday, but temperatures still reaching the mid to
upper 80s lake plains and in the lower 80s higher terrain. It
will be less humid though.

Weak high pressure builds in behind the front Monday night with
dry weather. Lows will fall to the upper 50s in valleys of the
Southern Tier along with some patchy fog. 60s elsewhere, but
mainly lower to mid 60s.

Expect a dry start to Tuesday as high pressure crosses the area.
Exception will be near the end of the day over southwestern New
York where a few showers or storms could occur along the lake
breeze convergence zone and/or due to terrain influences.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
After a dry start to the work week, the chance for showers and
thunderstorms increase Wednesday and Thursday. High pressure will
move off the east coast while low pressure tracks across the Upper
Great lakes Wednesday. A warm front will likely move across the
region and a southerly flow will increase Wednesday. Daytime heating
will lead to instability increasing across the region. As low
pressure approaches, a strengthening wind field will lead to shear
increasing. A strengthening upper level trough will sharpen near and
to the north of the region Wednesday night-Thursday. Showers and
thunderstorms with a few stronger storms are possible at
times Wednesday-Thursday night ahead of a cold front.

A secondary cold front will move through the region Thursday night
and moisture will diminish into Friday. High pressure moves into the
region Friday night into Saturday. The chance for showers and
thunderstorms increases Saturday afternoon.

Temperatures will remain above normal Wednesday through Saturday.
Highs will be in the mid to upper 80s across the Lake Plains and the
low to mid 80s at higher elevations. Lows will range from the mid to
upper 60s across the Lake Plains and the upper 50s to low 60s at
higher elevations.

&&

.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Small risk of valley fog creeping into JHW through sunrise though
pocket of mid clouds drifting though may keep this from occurring.
Otherwise, quiet through mid morning with scattered high clouds.
VFR conditions continue through late afternoon, but winds become
more of a factor at IAG/BUF and ROC where southwest winds could gust
over 30 kts this afternoon.

An isolated shower or storm could occur at JHW after mid afternoon
along lake breeze boundary, but appears best chance for 2-4 hour
period of showers and thunderstorms at most TAF sites occurs very
late this afternoon through evening centered on 8 PM over WNY and 11
PM over North Country. Potential for gusty winds and very heavy rain
with brief IFR as these thunderstorms move though. Expect any
lingering scattered showers and storms to end overnight, with VFR
conditions though higher terrain of Southern Tier and east of Lake
Ontario may see MVFR cigs at times.

Outlook...

Monday...Mainly VFR.
Tuesday...Mainly VFR with a chance of afternoon showers and
thunderstorms.
Wednesday...VFR/MVFR with showers and thunderstorms likely.
Thursday...Mainly VFR with a chance of afternoon showers and
thunderstorms.

&&

.MARINE...
Southwest winds will freshen this afternoon ahead of an approaching
cold front, making for some light chop on both lakes. Winds will
lessen some while veering northwest later tonight into Monday
in the wake of the cold front, but onshore component will still be
strong enough to keep some light chop on both lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory from 11 AM this morning to 8 PM EDT this evening
     for NYZ001>007-010-011-013-014-019-085.
MARINE...None.

&&

SYNOPSIS...RSH/TMA
NEAR TERM...JLA
SHORT TERM...JLA/TMA
LONG TERM...HSK
AVIATION...JLA
MARINE...JM/TMA
Hazardous weather outlook, Jul 18, 2:12 PM EDT, 14 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
212 PM EDT Sat Jul 18 2020

NYZ001>007-010-011-013-014-019-085-191815-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Northern Erie-Genesee-Livingston-Ontario-Chautauqua-Southern Erie-
212 PM EDT Sat Jul 18 2020

...HEAT ADVISORY IN EFFECT FROM 11 AM TO 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms producing gusty winds and heavy rain are possible
late Sunday afternoon through midnight Sunday night. There is a
slight risk that some storms will become severe with damaging winds
the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ008-012-020-021-191815-
Lewis-Wyoming-Cattaraugus-Allegany-
212 PM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms producing gusty winds and heavy rain are possible
early Sunday evening through midnight Sunday night. There is a
slight risk that some storms will become severe with damaging winds
the main hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-191815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
212 PM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong thunderstorms producing gusty winds and heavy rain are
possible late Sunday afternoon through midnight Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-SLZ022-024-191815-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
212 PM EDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong thunderstorms producing gusty winds and heavy rain are
possible early Sunday evening through midnight Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 12:56 PM EDTSpecial Marine WarningBUF64 min
Jul 19, 1:00 PM EDTSpecial Marine WarningBUF60 min
Jul 19, 1:34 PM EDTSpecial Weather StatementBUFNiagara41 min
Jul 19, 1:57 PM EDTSpecial Marine WarningBUF50 min
Jul 19, 1:57 PM EDTSpecial Weather StatementBUFCattaraugus, Chautauqua, Erie48 min
Jul 19, 2:26 PM EDTSpecial Weather StatementBUFAllegany, Genesee, Livingston, Wyoming64 min
Jul 19, 2:29 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Erie, Livingston, Wyoming61 min
Jul 19, 2:43 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario, Wayne, Wyoming62 min
Jul 19, 2:48 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua57 min
Jul 19, 3:06 PM EDTSevere Thunderstorm WarningBUFLivingston, Ontario43 min
Jul 19, 3:20 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne55 min
Jul 19, 5:54 PM EDTSpecial Weather StatementBUFLewis51 min
Jul 19, 6:03 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego57 min

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.